Colorado, 2006

Flash Flood in Colorado, July 5, 2006

July 5, 2006 · NWS PUB · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.0 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 5, 1:24 PM MST, 6 hours 28 minutes earlier.

Area forecast discussion, Jul 5, 1:24 PM MST, 6 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
224 PM MDT WED JUL 5 2006

.SHORT TERM...
(TONIGHT AND THURSDAY)

VERY MOIST CONDITIONS ARE STILL IN PLACE ACROSS THE AREA.  DEW
POINTS OVR THE SERN PLAINS AREA IN THE MID 50S TO LOWER 60S...WITH
40S OVR WRN AREAS.  PW VALUES THIS MORNING IN THE AREA WERE ABOUT
130 PERCENT OF NORMAL.  WITH LOW TO MID LEVEL EASTERN FLOW THIS
EVENING...THIS WL TEND TO KEEP STORMS ANCHORED ALONG AND NR THE ERN
MTS...RESULTING IN THE POTENTIAL FOR HEAVY RAINFALL.  THUS THE
CURRENT FLASH FLOOD WATCH STILL LOOKS WARRANTED.  WL KEEP HIGH SCT
TO LIKELY POPS IN THE FORECAST FOR THIS EVENING...AND BY LATE NIGHT
SHOULD JUST SEE GENERALLY ISOLD POPS.  FOR THU THERE IS NOT MUCH
CHANGE AS THE UPR RIDGE STAYS OVR THE AREA WITH GENERALLY LIGHT FLOW
AND THE MONSOONAL MSTR FLOW CONTINUING. SPECIFIC HUMIDITIES REMAIN MUCH LIKE
TODAY. THEREFORE THERE WL AGAIN BE A FAIRLY GOOD CHANCE FOR PCPN
ACRS MUCH OF THE AREA AND STORMS WL STILL BE SLOW MOVING.  ONE
DIFFERENCE WL BE THAT THE 700 MB FLOW ON THU SHOULD BE MORE
SOUTHWESTERLY...NOT SOUTHEASTERLY LIKE TODAY...AND THUS THE STORMS
WL LIKELY BE ABLE TO MOVE OFF THE MTS.

.LONG TERM...
(THURSDAY NIGHT THROUGH WEDNESDAY)

LONG TERM CONCERNS CONTINUE TO BE PRECIP CHANCES AND AMOUNTS THROUGH
THE WEEKEND WITH THE AMOUNT OF WARMING AND DRYING INTO EARLY NEXT WEEK.

THURSDAY NIGHT-SUNDAY...AGAIN NOT MUCH CHANGE IN CURRENT FORECAST AS
UPPER LEVEL RIDGE ACROSS THE REGION PERSISTS THROUGH THE WEEKEND AS
A SERIES OF SHORT WAVES MOVE AROUND THE PERIPHERY OF THE RIDGE FROM
THE DESERT SW AND ACROSS THE NORTHERN ROCKIES AND NORTHERN HIGH
PLAINS. MID AND UPPER LEVEL SUBTROPICAL MOISTURE PLUME REMAINS
ACROSS THE REGION IN WEAK WESTERLY FLOW ALOFT ALONG WITH AMPLE LOW
LEVEL MOISTURE AS SFC HIGH PRESSURE ACROSS THE NORTHERN AND CENTRAL
HIGH PLAINS CONTINUES TO BUILD ACROSS THE SOUTHERN HIGH
PLAINS...KEEPING EAST TO SOUTHEAST LOW LEVEL FLOW AND MOISTURE IN
PLACE. MODELS CONTINUE TO INDICATE WEAK IMPLIED QG ASCENT WITH H3-H2
LAYERED POT VORT FIELD MOVING ACROSS THE REGION HELPING INDUCE
CONVECTION...WITH SCATTERED AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS LOOK TO REMAIN A GOOD BET ACROSS THE HIGHER TERRAIN
THROUGH THE PERIOD...SPREADING ACROSS THE EASTERN PLAINS THROUGH THE
LATE AFTERNOON AND EVENING HOURS. PWATS IN THE PLUME REMAIN BETWEEN
1/2 AND 1 INCH...KEEPING LOCALLY HEAVY RAINS IN THE FORECAST. WITH A
MOIST ATMOSPHERE IN PLACE...HAVE GENERALLY FOLLOWED GUIDANCE
TEMPERATURES...ALTHOUGH LATEST GFS LOOKS A TAD TOO COOL WITH SOME
CONVECTIVE FEEDBACK.

MONDAY-WEDNESDAY...A SLOW WARMING AND DRYING TREND STILL LOOKS TO BE
IN THE OFFING FOR EARLY NEXT WEEK...AS UPPER LEVEL RIDGE AND
MOISTURE PLUME SLIDE SOUTH AND EAST OF AREA WITH WEAK TO MODERATE
WESTERLY FLOW ALOFT. THERE LOOKS TO BE ENOUGH MOISTURE IN PLACE
ALONG WITH STRONG JULY SUNSHINE TO KEEP ISOLATED TO SCATTERED POPS
ACROSS THE REGION THROUGH THE PERIOD...WITH TEMPERATURES AT OR
SLIGHTLY ABOVE SEASONAL AVERAGES. -MW

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR COZ072-COZ073-COZ074-
COZ075-COZ076-COZ077-COZ078-COZ079-COZ080-COZ081-COZ082-COZ083-
COZ084-COZ085-COZ086-COZ087-COZ088.

&&

28/23
Hazardous weather outlook, Jul 5, 5:54 AM MST, 13 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
654 AM MDT WED JUL 5 2006

COZ058>089-093>099-061300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
654 AM MDT WED JUL 5 2006

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A FLASH FLOOD
WATCH FOR PORTIONS OF SOUTH CENTRAL AND SOUTHEAST
COLORADO....INCLUDING THE INTERSTATE 25 CORRIDOR...FROM 300 PM MDT
TODAY THROUGH 300 AM MDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE ONCE AGAIN EXPECTED TO
DEVELOP LATE THIS MORNING OR EARLY AFTERNOON OVER THE MOUNTAINS AND
ADJACENT EASTERN PLAINS. STORMS WILL CONTINUE TO AFFECT THE REGION
THROUGH TONIGHT. THE MAIN THREAT FROM STORMS THIS AFTERNOON AND
EVENING WILL BE LOCALIZED HEAVY RAINFALL...WHICH COULD LEAD TO FLASH
FLOODING OF ROADWAYS...SMALL STREAMS AND ARROYOS.

AREAS THAT RECEIVED HEAVY RAINFALL MONDAY OR TUESDAY WILL BE ESPECIALLY
PRONE TO FLOODING...AS WILL LOCATIONS SCARRED BY RECENT WILDFIRES.
THE GREATEST THREAT FOR FLASH FLOODING WILL BE OVER THE EASTERN
SLOPES OF THE RAMPARTS...WET MOUNTAINS...AND SANGRE DE CRISTO
RANGE. SLOW MOVING STORMS WILL DEVELOP ALONG THE EASTERN SLOPES
AND COULD BRING LOCALIZED HEAVY RAINFALL TO URBAN AREAS ALONG THE
INTERSTATE 25 CORRIDOR...INCLUDING COLORADO SPRINGS...PUEBLO...AND
TRINIDAD. IF HEAVY RAINFALL OCCURS...MOTORISTS SHOULD BE
PARTICULARLY CAREFUL TO AVOID FLOODED ROADWAYS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO MAJOR CHANGES TO THE FORECAST THROUGH EARLY NEXT WEEK.
THIS MEANS THAT FLOODING PROBLEMS WILL CONTINUE TO BE THE MAIN
CONCERN. URBAN AREAS...SMALL STREAMS...ARROYOS...AND BURN SCARS
WILL ALL BE SUBJECT TO FLOODING.

AS SOILS CONTINUE TO MOISTEN OVER THE NEXT FEW DAYS...THE THREAT
OF FLASH FLOODING WILL ESCALATE IN AREAS THAT HAVE SEEN REPEATED
HEAVY RAINS. THE FLASH FLOOD THREAT WILL NEED TO BE EVALUATED
DAILY BASED ON THE PREVIOUS DAYS RAINFALL.

ASIDE FROM THE HEAVY RAIN AND FLOOD POTENTIAL...OTHER WEATHER
CONCERNS OVER THE NEXT FEW DAYS WILL INCLUDE LIGHTNING...WIND
GUSTS TO 45 MPH...AND HAIL UP TO 1/2 INCH IN DIAMETER.

DUE TO AN EARLY MONSOON FLOW...THE ABOVE THREATS WILL TEND TO OCCUR
WITH GREATER COVERAGE AND FREQUENCY THAN EARLIER IN THE SEASON.
CONSEQUENTLY...USERS OF THIS PRODUCT ARE ENCOURAGED TO MAINTAIN AN
INCREASED LEVEL OF WEATHER AWARENESS OVER THE NEXT SEVERAL DAYS.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE THIS AFTERNOON AND EVENING OVER MUCH OF SOUTHERN COLORADO.

LW

The radar

The Pueblo radar (KPUX), 110 km away, was scanning. The volume nearest the first event began at 02:52 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Fremont

When
July 5, 7:52 PM MST to 11:30 PM MST
Where
Fremont County, Penrose
Property damage
$2.0 million
Reported by
LAW ENFORCEMENT
Coordinates
38.473, -105.440 (the zone’s center; the record gives no point)

Four to 6 inches of rain fell in approximately 2 hours on already saturated ground and caused significant flash flooding over a part of eastern Fremont county. The drainage basins of Beaver, Brush Hollow and Eightmile Creeks were overwhelmed, while several roads (County Roads 123 and 132, Phantom Canyon Road, State Highway 115) and bridges were washed out or damaged. Brush Hollow Creek was particularly destructive, overwhelming the culvert at State Highway 115 between Penrose and Florence. For a time, the fast flowing water was over 200 yards wide across the road. That portion of Highway 115 over the culvert was completely destroyed and remained closed for six weeks. County Road 123 was severely damaged by Eightmile Creek. All the water from the Eightmile and Brush Hollow drainage basins emptied into the Arkansas River upstream from the Portland River gage. The resulting river rise was extraordinary, in fact, a record crest for that part of the Arkansas River...13 feet. The gage's instruments were completely submerged, for a time, and debris nearly destroyed the gage. Severe flooding occurred on Beaver Creek, which empties into the Arkansas River downstream of the Portland gage. A paleo-hydrologist with the USGS in Denver estimated that Beaver Creek went from a trickle to about 13 feet in less than 15 minutes...a true "wall of water" flash flood.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2006Every state in 2006This day in weather historyWarnings in Colorado, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5522081.